Tags

Type your tag names separated by a space and hit enter

First diagnosis of thrombotic thrombocytopenic purpura after SARS-CoV-2 vaccine - case report.
BMC Nephrol. 2021 12 11; 22(1):411.BN

Abstract

BACKGROUND

We report a case of a 25-year-old male patient, who developed acquired thrombotic thrombocytopenic purpura (aTTP) after receiving a first dose of mRNA-based SARS-CoV-2 vaccine Spikevax (mRNA-1273, Moderna Biotech, USA). While this is the first case in literature describing a case of aTTP after receiving the Spikevax vaccine, there are two other cases after mRNA-based Covid-19 vaccine and two after adenoviral SARS-CoV-2 vaccine.

CASE PRESENTATION

The patient presented with persisting malaise, fever, headache, word-finding difficulties, nausea, vomiting, petechial bleeding, and hematuria 13 days after receiving a first dose of vaccination. Laboratory testing showed low platelet count, Coombs-negative hemolytic anemia, and mild acute kidney injury. We excluded vaccine induced immune thrombotic thrombocytopenia (VITT) as another important differential diagnosis and the final diagnosis was established after ADAMTS-13 (A Disintegrin And Metalloproteinase with a ThromboSpondin type 1 motif, member 13) activity was found to be < 1% (reference range > 40%) and ADAMTS-13 antibodies being 72.2 IU/L (reference range < 12 IU/L). We initiated empiric therapy of plasmapheresis and corticosteroids on admission and started caplacizumab the day after. The patient's thrombocyte count normalized 3 days after admission, hemolysis and acute kidney injury resolved after 2 weeks. The patient received 2 doses of rituximab (1 g each) after the diagnosis of immune TTP was established. One month after the initial presentation, the patient is in good overall condition, but still receives daily caplacizumab due to ADAMTS-13 activity of < 1%.

CONCLUSIONS

Low platelet count after vaccination against SARS-CoV-2 has gained attraction after vaccine-induced immune thrombotic thrombocytopenia (VITT) has been described as a rare but severe complication of adenoviral-based vaccines. Thrombotic thrombocytopenic purpura (TTP) is an important differential diagnosis, but there are only few reports of TTP following SARS-CoV-2 vaccination. Despite pathophysiological and clinical differences of both entities, diagnostic uncertainty can result in the acute setting, since they share main symptoms such as headache and neurological alterations in addition to thrombocytopenia. In difference to other cases reported, this patient developed first symptoms of TTP as early as 4 days after vaccination, which suggests that vaccination merely acted as trigger for occult TTP, instead of truly inducing an autoimmunological process.

Authors+Show Affiliations

Department of Nephrology and Medical Intensive Care, Charité - Universitätsmedizin Berlin, corporate member of Freie Universität Berlin, Humboldt-Universität zu Berlin, and Berlin Institute of Health, Charitéplatz 1, 10117, Berlin, Germany. bilgin.osmanodja@charite.de.Department of Nephrology and Medical Intensive Care, Charité - Universitätsmedizin Berlin, corporate member of Freie Universität Berlin, Humboldt-Universität zu Berlin, and Berlin Institute of Health, Charitéplatz 1, 10117, Berlin, Germany.Department of Nephrology and Medical Intensive Care, Charité - Universitätsmedizin Berlin, corporate member of Freie Universität Berlin, Humboldt-Universität zu Berlin, and Berlin Institute of Health, Charitéplatz 1, 10117, Berlin, Germany. Berlin Institute of Health (BIH), Anna-Louisa-Karsch-Str. 2, 10178, Berlin, Germany.Department of Nephrology and Medical Intensive Care, Charité - Universitätsmedizin Berlin, corporate member of Freie Universität Berlin, Humboldt-Universität zu Berlin, and Berlin Institute of Health, Charitéplatz 1, 10117, Berlin, Germany.

Pub Type(s)

Case Reports
Journal Article
Research Support, Non-U.S. Gov't

Language

eng

PubMed ID

34895163

Citation

Osmanodja, Bilgin, et al. "First Diagnosis of Thrombotic Thrombocytopenic Purpura After SARS-CoV-2 Vaccine - Case Report." BMC Nephrology, vol. 22, no. 1, 2021, p. 411.
Osmanodja B, Schreiber A, Schrezenmeier E, et al. First diagnosis of thrombotic thrombocytopenic purpura after SARS-CoV-2 vaccine - case report. BMC Nephrol. 2021;22(1):411.
Osmanodja, B., Schreiber, A., Schrezenmeier, E., & Seelow, E. (2021). First diagnosis of thrombotic thrombocytopenic purpura after SARS-CoV-2 vaccine - case report. BMC Nephrology, 22(1), 411. https://doi.org/10.1186/s12882-021-02616-3
Osmanodja B, et al. First Diagnosis of Thrombotic Thrombocytopenic Purpura After SARS-CoV-2 Vaccine - Case Report. BMC Nephrol. 2021 12 11;22(1):411. PubMed PMID: 34895163.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - First diagnosis of thrombotic thrombocytopenic purpura after SARS-CoV-2 vaccine - case report. AU - Osmanodja,Bilgin, AU - Schreiber,Adrian, AU - Schrezenmeier,Eva, AU - Seelow,Evelyn, Y1 - 2021/12/11/ PY - 2021/08/12/received PY - 2021/11/19/accepted PY - 2021/12/13/entrez PY - 2021/12/14/pubmed PY - 2021/12/28/medline KW - COVID-19 vaccines KW - Case report KW - Plasma exchange KW - Purpura KW - Thrombocytopenia KW - Thrombotic thrombocytopenic SP - 411 EP - 411 JF - BMC nephrology JO - BMC Nephrol VL - 22 IS - 1 N2 - BACKGROUND: We report a case of a 25-year-old male patient, who developed acquired thrombotic thrombocytopenic purpura (aTTP) after receiving a first dose of mRNA-based SARS-CoV-2 vaccine Spikevax (mRNA-1273, Moderna Biotech, USA). While this is the first case in literature describing a case of aTTP after receiving the Spikevax vaccine, there are two other cases after mRNA-based Covid-19 vaccine and two after adenoviral SARS-CoV-2 vaccine. CASE PRESENTATION: The patient presented with persisting malaise, fever, headache, word-finding difficulties, nausea, vomiting, petechial bleeding, and hematuria 13 days after receiving a first dose of vaccination. Laboratory testing showed low platelet count, Coombs-negative hemolytic anemia, and mild acute kidney injury. We excluded vaccine induced immune thrombotic thrombocytopenia (VITT) as another important differential diagnosis and the final diagnosis was established after ADAMTS-13 (A Disintegrin And Metalloproteinase with a ThromboSpondin type 1 motif, member 13) activity was found to be < 1% (reference range > 40%) and ADAMTS-13 antibodies being 72.2 IU/L (reference range < 12 IU/L). We initiated empiric therapy of plasmapheresis and corticosteroids on admission and started caplacizumab the day after. The patient's thrombocyte count normalized 3 days after admission, hemolysis and acute kidney injury resolved after 2 weeks. The patient received 2 doses of rituximab (1 g each) after the diagnosis of immune TTP was established. One month after the initial presentation, the patient is in good overall condition, but still receives daily caplacizumab due to ADAMTS-13 activity of < 1%. CONCLUSIONS: Low platelet count after vaccination against SARS-CoV-2 has gained attraction after vaccine-induced immune thrombotic thrombocytopenia (VITT) has been described as a rare but severe complication of adenoviral-based vaccines. Thrombotic thrombocytopenic purpura (TTP) is an important differential diagnosis, but there are only few reports of TTP following SARS-CoV-2 vaccination. Despite pathophysiological and clinical differences of both entities, diagnostic uncertainty can result in the acute setting, since they share main symptoms such as headache and neurological alterations in addition to thrombocytopenia. In difference to other cases reported, this patient developed first symptoms of TTP as early as 4 days after vaccination, which suggests that vaccination merely acted as trigger for occult TTP, instead of truly inducing an autoimmunological process. SN - 1471-2369 UR - https://www.unboundmedicine.com/medline/citation/34895163/First_diagnosis_of_thrombotic_thrombocytopenic_purpura_after_SARS_CoV_2_vaccine___case_report_ DB - PRIME DP - Unbound Medicine ER -